Category: 

What is the Rebound Effect?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 02 December 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Snake charmers get snakes to “dance” because of the movement of their flute-like instruments, not their music.  more...

December 4 ,  1945 :  The United States Senate approved of US participation in the United Nations.  more...

Rebound effect can be defined in two ways. After a drug is discontinued, the symptoms being treated return, often more severely than first experienced. Alternately, the effect may be seen when people currently using a medicine find they have an increase in symptoms the medicines are supposed to treat. In the latter scenario, people may increase the dosage of the drug, making the problem worse. In both types of rebound, the discomfort may last for weeks or longer and often needs physician care.

There are many different classes of medication or specific medicines associated with rebound effect properties of the first type. Some of the medicines associated with rebound effect are anti-anxiety drugs like the benzodiazepines, where especially sudden discontinuation could lead to high anxiety or things like panic attacks. Some sleep medications have been noted for a rebound effect, causing insomnia when people no longer use them.

A number of antidepressants fall into this category too. People have also noted the rebound effect occurring with drugs like methylphenidate, which may exacerbate attention deficit and hyperactivity disorder symptoms. Many types of pain medicines, such as opioids, can cause more pain when discontinued.

Ad

In most cases, the rebound effect results from regular use of a medication, and regular could mean once or twice a week to daily usage, that is followed by abrupt discontinuation. It may be possible to avoid rebounding symptoms by using drugs not known for this effect. Alternately, symptoms may be so severe that it is worthwhile to return to the medication’s use while planning a gradual tapering method. This is especially true for anything with addictive properties, like methylphenidate, sleep medications, or benzodiazepines.

With the second type of rebound effect, people experience the rebound because they keep using a medication to treat worsening symptoms. The most common drug mentioned in connection with this effect is over the counter nasal spray. Some people also have trouble with over the counter pain medicines, developing rebound headaches from overuse of medications like acetaminophen, or people can develop very dry lips if they use lip balms regularly, or very dry eyes if they use over the counter eye moisturizers frequently.

When these scenarios arise, discontinuing use is most important, and seeing a doctor is valuable to help find other ways to address symptoms with medications not known to rebound. There is fairly extensive research on how to treat the rebound effect in common medicines, but each specific treatment might depend on medications used. In most cases, people recover well with doctor care, though there are some instances where the rebound condition proves difficult to treat.

Ad

You might also Like

Recommended

Discuss this Article

mzulian
Post 2

Here are some new related scientific articles:

Teixeira MZ. Immunomodulatory drugs (natalizumab), worsening of multiple sclerosis, rebound effect and similitude. Homeopathy 2013; 102(3): 215-224.

Teixeira MZ. 'New Homeopathic Medicines' database: A project to employ conventional drugs according to the homeopathic method of treatment. Eur J Integr Med 2013; 5(3): 270-278.

Teixeira MZ. Rebound effect of modern drugs: serious adverse event unknown by health professionals. Rev Assoc Med Bras 2013; 59(6): 629-6238.

anon310375
Post 1

Related scientific articles: Teixeira MZ. Similitude in modern pharmacology. Homeopathy. 1999;88:112-20.

Teixeira MZ. Homeopathic use of modern medicines: utilisation of the curative rebound effect. Medical Hypotheses. 2003;60:276-83.Teixeira MZ. Evidence of the principle of similitude in modern fatal iatrogenic events. Homeopathy. 2006;95:229-36.

Teixeira MZ. NSAIDs, Myocardial infarction, rebound effect and similitude. Homeopathy. 2007;96:67-8.

Teixeira MZ. Bronchodilators, fatal asthma, rebound effect and similitude. Homeopathy. 2007;96:135-7.

Teixeira MZ. Antidepressants, suicidality and rebound effect: evidence of similitude? Homeopathy. 2009;98:114-21.

Teixeira MZ. Statins withdrawal, vascular complications, rebound effect and similitude. Homeopathy. 2010;99:255-62.

Teixeira MZ. Rebound acid hypersecretion after withdrawal of gastric acid suppressing drugs: new evidence of similitude. Homeopathy. 2011;100:148-56.

Teixeira MZ. New homeopathic medicines: use of modern drugs according to the principle of similitude. Homeopathy. 2011;100:244-252.Teixeira MZ. Rebound effect of drugs: fatal risk of conventional treatment and pharmacological basis of homeopathic treatment. Int J High Dilution Res. 2012;11:69-106.

Teixeira MZ. Antiresorptive drugs (bisphosphonates), atypical fractures and rebound effect: new evidence of similitude. Homeopathy. 2012;101:231-242.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email